Dilitiazem side effects

I started taking a CCB (Diltiazem) 120mg extend release once a day.
I've been taking it for 10 days now.
Although I feel the medicine is helping, I am gaining weight. Also, this medication has affected my taste buds and my tongue looks bumpy. Almost everything I eat tastes altered and terrible. My tongue looks like I have a deep indent in the middle and is red, though not painful.
I am calling my cardiologist today to report the above, but wondering if anyone has experienced similar side effects while on this medication.

Any tips on weight gain? I've gained 3 lbs in the past 2 weeks. I am only 5'1, so it's significant for me. I really only eat two nutritious meals and 2 healthy snacks a day and the weight gain continues. I know its the meds. I am not bloated. This is frustrating. The meds are making me pudgy. Help!!!!!!

I am unable to exercise (sometimes even walking) without symptoms of CP, heaviness, pressure due to Endothelial Dysfunction (CMD) or I'd easily maintain my weight. Although, I've noticed that the CCB has given me a smidgen more extertional wiggle room, so I suppose I'll try walking again.

As always, thank you, thank you, thank you for your support, tips and just being there.

Edited January 14, 2013 at 10:31 am

Report post

12 replies. Join the discussion

10 pounds gain with this med, not happy started walking see what happens:( on for 8 months now

Report post

I just started it last week 3 times a day. I haven't noticed the taste of food being different but it has made me swelled up and uncomfortable. I'm doing cardiac rehab but very limited . I don't consider it being able to exercise yet.

Report post

Forgot to mention, I do feel it is helping some with the chest pain- pressure etc. more than the procardia was. The only other thing I noticed is my bp has gone up which seems a little odd

Report post

Diltiazem does cause some fluid retention. Reducing sodium will help most with that. Also putting your feet up whenever possible. I don't know about the taste alteration. Did you by chance have a recent upper respiratory infection? Sometimes they can do that. One time after the flu I smelled burned coffee all the time for several weeks.

Report post

I started Diltiazem about a year and a half ago. 240 mg. twice day. It caused the fluid retention for me too (I'm 5'2" so I know what you mean about 3 lb weight gain being too much). Dr started me on Lasix for that and the 3 lbs came right off. I was told to weigh myself every day to watch for fluid retention too.

Report post

Hi Swissdots: As you know, I have been on Diltiazem for about 5 months now, having switched over from Amlodipine, which I started about 10 months ago. Both are Calcium Channel Blockers. With both, I gained weight -- nearly 8 pounds so far -- and I had slightly worse water retention on the Amlodipine. I believe they have helped my symptoms, along with the nitro -- so I hesitate to make any changes. My BP also has come down as well; it was about 20 pts. higher before. It's really a double-edged sword! I wish I had more answers. I am also on a diuretic (hydrochlorothiazide), which I insisted on because my BP wouldn't come down and I thought it could be the water retention. It has helped just a bit with the water retention, but I haven't dropped a pound -- darn!

Report post

Hi Swissdots: As you know, I have been on Diltiazem for about 5 months now, having switched over from Amlodipine, which I started about 10 months ago. Both are Calcium Channel Blockers. With both, I gained weight -- nearly 8 pounds so far -- and I had slightly worse water retention on the Amlodipine. I believe they have helped my symptoms, along with the nitro -- so I hesitate to make any changes. My BP also has come down as well; it was about 20 pts. higher before. It's really a double-edged sword! I wish I had more answers. I am also on a diuretic (hydrochlorothiazide), which I insisted on because my BP wouldn't come down and I thought it could be the water retention. It has helped just a bit with the water retention, but I haven't dropped a pound -- darn!

Report post

i have been on diltiazem for several months now, i went from 120 to 240, as 120 did not seem to make any difference to my bp,
i have noticed that i have a very sore lower back any one have this problem ?, i will make an appointment with my doctor to check this out, its not muscle soreness, just aches i have noticed it off and on since taking this med, i would be intrested to know if anyone else was having this problem...Diane.

Report post

A big "thank you" to everyone for your responses.
I called my Cardio's office on Monday and they promptly responded.
I am off Diltiazem. I took my last dose on Monday morning and I already feel my tongue slowly going back to normal. My tongue is still quite red and bumpy, but my taste buds are ever so slowly returning.
Shortly after starting this medicine, my tongue felt like I burned it drinking a hot drink and it still feels this way.
My cardio's nurse said that in time, these side effects should go away.
Apparently I had an allergic reaction. I didn't realize it. I wish I didn't wait until day #10 to call in, my rationale was I wanted to give the medicine a chance to work and thought the weird side effects would go away.
Also, the eye and lip twitching has greatly subsided (Also a side effect from this med).

As odd as this sounds, after starting this med, I developed a weird rash and paper cut type wounds in random places in my body. They hurt and ever since stopping the med, the pain stopped and the little paper cut wounds are healing.

Its a shame I experienced all of these serious and odd side effects, because I did experience a little benefit with the angina. Not much, but any relief is welcome.
Now I am back to square one. I am not going to start on another med until I see my Cardio in two weeks, per my Cardio's instructions. In the meantime, I will spray as needed and remain on Aspirin, Zocor (for ED) and Bystolic.

YK: No, I hadn't had any upper respiratory infection or other illness recently.

Warm hugs to all♥
Swiss

Report post

Great -- good to hear you found a solution, altho is would be great to be able to take the med. I have the same problem with statin drugs and am going out of mind trying to find one that works for me, as I know it would be a benefit for my ED. I'm trying red yeast rice but already after two days am feeling the old aches and pains . . . I see my lipids specialist on Friday and we'll see where we can go. My LDL just keeps rising no matter what I eat, or how much exercise I can manage.

Looking forward to meeting you soon!

Report post

I hadn't thought of allergy. I'm glad you called and got off that med.

Report post

Yes, I had an allergy.
In addition to the side effects I mentioned, my eyelid started to peel and I developed a red rash under that same eye. It's healing.
The chest pain has increased and I'll discuss next steps with my cardio.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.